Hail, Preston
- When
- October 18, 4:30 PM EST
- Where
- Preston County, 2.12 mi SE of Sinclair
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.250, -79.790
A strong cold front pushed across the upper Ohio Valley as low pressure moved over the Great Lakes. Scattered thunderstorms developed along the cold front, with a couple of these storms producing severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A strong cold front pushed across the upper Ohio Valley as low pressure moved over the Great Lakes. Scattered thunderstorms developed along the cold front, with a couple of these storms producing severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Oct 18, 2:43 PM EST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 343 PM EDT THU OCT 18 2012 .SYNOPSIS... A COLD FRONT WILL MOVE EAST OF THE REGION LATER THIS EVENING BRINGING COOLER CONDITIONS. IT WILL BE COOLER WITH A CHANCE OF SHOWERS INTO THE WEEKEND. && .NEAR TERM /THROUGH FRIDAY/... FRONTAL BOUNDARY HAS CROSSED KPIT AT 19Z AND IS GRADUALLY WORKING ACROSS THE REGION. MODEL RUNS ARE DEVELOPING A WAVE ALONG THE FRONT WITH AN UPPER LEVEL SHORTWAVE MOVING NORTHEAST UP THE APPALACHIANS ON THE FRONT SIDE OF DIGGING CLOSED LOW OVER THE WESTERN GREAT LAKES. THIS WILL SLOW THE FRONT THIS EVENING EVENING AS IT APPROACHES THE RIDGES AND ALLOW FOR A MORE WIDESPREAD AREA OF SHOWERS TO DEVELOP WITH A FEW THUNDERSTORMS ESPECIALLY ACROSS THE SOUTHEAST RIDGES. WIND GUSTS HAVE BEEN CLOSE TO 35 MPH WITH FROPA AND EXPECT THIS TO CONTINUE AS SYSTEM PASSES EAST. A FEW HIGHER GUSTS TO POSSIBLE IN ANY THUNDERSTORM. FRONT AND SHOWERS WILL MOVE EAST OF THE RIDGES THIS EVENING. BEHIND THE FRONT...A LARGE DRY SLOT IS FORECASTED TO DEVELOP WHICH WOULD ALLOW FOR A DECREASE IN CLOUDS ACROSS REGION WITH COOLER TEMPERATURES FOR TONIGHT. WINDS WILL DIMINISH QUICKLY THIS EVENING. ON FRIDAY DRY SLOT WILL BEGIN TO ERODE AS CLOSED LOW APPROACHES AND SPREADS CLOUDS AND SHOWERS INTO EASTERN OHIO BY MIDDAY AND THE REST OF THE REGION BY SUNSET. TEMPERATURES WILL BE A BIT COOLER THAN TODAY BUT NOT FAR FROM NORMAL. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... LARGE UPPER LEVEL CLOSED LOW WILL ROLL ACROSS THE OHIO VALLEY THROUGH THE WEEKEND WITH COOL TEMPERATURES AND SHOWERS. FRIDAY NIGHT COLD ADVECTION AND INCREASING MOISTURE WILL ARRIVE FOR THE ENTIRE CWA AND CONTINUE INTO SATURDAY NIGHT. SATURDAY WILL BE A RAW DAY AND FORECAST HIGH TEMPS MAY BE HARD TO REACH. BY SUNDAY UPPER LEVEL SYSTEM WILL BEGIN TO ROTATE INTO NEW ENGLAND WITH A DRY DAY BUT STILL ON THE COOL SIDE. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THERE IS ECWMF/GFSE AGREEMENT THAT THE UPPER OHIO VALLEY WILL BE IN A NORTHWESTERLY MID-LEVEL FLOW TO BEGIN THE PERIOD. A MID-LEVEL RIDGE WILL THEN BUILD INTO THE AREA FOR MONDAY AND KEEP THE AREA DRY. UNCERTAINTY ENTERS THE FORECAST ON TUESDAY AS ALTHOUGH BOTH THE GFS/ECMWF INDICATE A WEAK LOW PRESSURE SYSTEM MOVING ACROSS THE GREAT LAKES REGION...THEY VARY ON HOW FAR SOUTH A FRONTAL BOUNDARY AND ASSOCIATED PRECIPITATION WILL EXTEND. FORECAST LEANS CLOSEST TO THE ECMWF...WITH CHANCE POPS NORTH OF THE PITTSBURGH METRO AND SCHC POPS SOUTHWARD FOR TUESDAY AND WEDNESDAY. A SCHC OF SHOWERS CONTINUES ON THURSDAY WITH UNCERTAINTY REMAINING IN A ZONAL FLOW. IN ANTICIPATION THAT THE FRONTAL BOUNDARY WILL REMAIN NORTH OF THE AREA EARLY THIS WEEK...TEMPERATURES THROUGHOUT THIS PERIOD ARE FORECAST TO BE AROUND 10 DEGREES ABOVE NORMAL. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... A COLD FRONT IS MOVING INTO WESTERN PA...BRINGING BRIEF HEAVY SHOWERS WITH MVFR RESTRICTIONS...A WIND SHIFT TO FROM SOUTHERLY TO SOUTHWESTERLY...AND WIND GUSTS TO AROUND 35KTS WITH ITS PASSAGE. THE FRONT WILL REACH KPIT AND NEARBY TERMINALS AROUND 18Z AND PUSH EAST OF KLBE/KDUJ BY 20Z. VFR CONDITIONS WILL RETURN TONIGHT INTO EARLY ON FRIDAY AS A DEEP LAYER OF DRY MOVES ACROSS THE AREA. .OUTLOOK.../FRIDAY NIGHT THROUGH TUESDAY/... A CLOSED LOW ACROSS THE GREAT LAKES WILL SWING SCATTERED SHOWERS AND POSSIBLE RESTRICTIONS ACROSS THE AREA FRIDAY NIGHT INTO SATURDAY. CEILING RESTRICTIONS WILL BE POSSIBLE SATURDAY NIGHT WITH VFR CONDITIONS PREVAILING SUNDAY INTO MONDAY AS HIGH PRESSURE BUILDS IN. THE NEXT CHANCE OF SHOWERS WILL RETURN ON TUESDAY AS A FRONTAL SYSTEM APPROACHES FROM THE NORTHWEST. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 201 PM EDT THU OCT 18 2012 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-191800- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 201 PM EDT THU OCT 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 PM EDT THU OCT 18 2012
WVZ021>023-182045-
MARION WV-MONONGALIA WV-PRESTON WV-
356 PM EDT THU OCT 18 2012
...A THUNDERSTORM WILL AFFECT EASTERN MARION...MONONGALIA AND
NORTHWESTERN PRESTON COUNTIES...
AT 352 PM EDT...A THUNDERSTORM WAS LOCATED NEAR CLARKSBURG...MOVING
NORTHEAST AT 40 MPH.
WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WORTHINGTON... FESTUS... MONONGAH...
VALLEY FALLS... BENTONS FERRY... COLFAX...
FARMINGTON... FAIRMONT... BARRACKVILLE...
WINFIELD... GRANT TOWN... RIVESVILLE...
HIGHWAYS IMPACTED INCLUDE...
I-68 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 18.
I-79 IN WEST VIRGINIA BETWEEN MILE MARKERS 130 AND 160.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3940 8010 3939 8020 3943 8027 3944 8034
3972 8009 3972 7967 3944 7989 3941 7989
3944 7991 3944 7995 3940 8002 3938 8007SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 PM EDT THU OCT 18 2012
PAZ031-073>076-182115-
FAYETTE PA-FAYETTE RIDGES PA-GREENE PA-WESTMORELAND PA-
WESTMORELAND RIDGES PA-
432 PM EDT THU OCT 18 2012
...SHOWERS AND THUNDERSTORMS WITH GUSTY WIND AND HAIL WILL AFFECT
EAST CENTRAL GREENE...FAYETTE AND WESTMORELAND COUNTIES...
AT 425 PM EDT...SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING
ALONG A LINE FROM 2 MILES SOUTHEAST OF WEST NEWTON TO BOBTOWN.
THESE CELLS WERE MOVING NORTHEAST AT 35 MPH AND MAY STRENGTHEN
FURTHER.
WIND GUSTS OF 40 TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE SHOWERS AND STORMS.
LOCATIONS IMPACTED INCLUDE...
WEST NEWTON... NEMACOLIN... CARMICHAELS...
BROWNSVILLE... BOBTOWN... BELLE VERNON...
GREENSBORO... IRWIN... MASONTOWN...
FAIRCHANCE... PERRYOPOLIS... JEANNETTE...
HIGHWAYS IMPACTED INCLUDE...
ROUTE 43 IN PENNSYLVANIA BETWEEN MILE MARKERS 2 AND 7.
I-70 IN PENNSYLVANIA BETWEEN MILE MARKERS 41 AND 57.
TOLL 66 BETWEEN MILE MARKERS 0 AND 13.
I-79 IN PENNSYLVANIA NEAR MILE MARKER 2.
I-76 BETWEEN MILE MARKERS 60 AND 94.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3972 7960 3974 8009 4000 7994 4003 7988
4008 7990 4008 7984 4013 7987 4022 7982
4023 7978 4023 7980 4059 7961 4052 7945
4049 7946 4045 7939 4048 7937 4045 7936
4046 7933 4041 7927 4042 7925 4037 7913
15SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 443 PM EDT THU OCT 18 2012 MDZ001-PAZ076-WVZ022-023-182130- FAYETTE RIDGES PA-GARRETT MD-MONONGALIA WV-PRESTON WV- 443 PM EDT THU OCT 18 2012 ...A THUNDERSTORM WILL AFFECT NORTHERN PRESTON...NORTHWESTERN GARRETT...SOUTHEASTERN FAYETTE AND SOUTHEASTERN MONONGALIA COUNTIES... AT 438 PM EDT...A THUNDERSTORM WAS LOCATED 3 MILES NORTH OF GLADESVILLE...MOVING NORTHEAST AT 50 MPH. WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GLADESVILLE... MASONTOWN... LAUREL RUN... VALLEY POINT... BRUCETON MILLS... CRANESVILLE... CLIFTON MILLS... HAZELTON... FRIENDSVILLE... MARKLEYSBURG... ACCIDENT... HIGHWAYS IMPACTED INCLUDE... I-68 IN WEST VIRGINIA BETWEEN MILE MARKERS 15 AND 32. I-68 IN MARYLAND BETWEEN MILE MARKERS 1 AND 8. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. LAT...LON 3944 7986 3958 7995 3981 7947 3962 7927
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 PM EDT THU OCT 18 2012
PAZ074>076-182200-
FAYETTE PA-FAYETTE RIDGES PA-WESTMORELAND RIDGES PA-
510 PM EDT THU OCT 18 2012
...A THUNDERSTORM WILL AFFECT EASTERN FAYETTE AND EXTREME SOUTH
CENTRAL WESTMORELAND COUNTIES...
AT 508 PM EDT...A THUNDERSTORM WAS LOCATED NEAR FARMINGTON...MOVING
NORTHEAST AT 50 MPH.
WIND GUSTS OF 40 TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FARMINGTON... ELLIOTTSVILLE... CHALKHILL...
OHIOPYLE... SEVEN SPRINGS...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3993 7937 3986 7941 3982 7936 3979 7936
3974 7940 3981 7947 3975 7960 3982 7971
4013 7951 4007 7935 4004 7934 4004 7930
4003 7930SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
522 PM EDT THU OCT 18 2012
PAZ073>076-182200-
FAYETTE PA-FAYETTE RIDGES PA-WESTMORELAND PA-WESTMORELAND RIDGES PA-
522 PM EDT THU OCT 18 2012
...A THUNDERSTORM WILL AFFECT NORTH CENTRAL FAYETTE AND SOUTHERN
WESTMORELAND COUNTIES...
AT 517 PM EDT...A THUNDERSTORM WAS LOCATED 2 MILES NORTHWEST OF
CONNELLSVILLE...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT PLEASANT... NEW STANTON... GREENSBURG...
HIGHWAYS IMPACTED INCLUDE...
I-70 IN PENNSYLVANIA BETWEEN MILE MARKERS 56 AND 57.
TOLL 66 BETWEEN MILE MARKERS 0 AND 2.
I-76 BETWEEN MILE MARKERS 74 AND 89.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 4035 7956 4026 7925 4010 7941 4013 7951
4003 7957 4008 7970SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
524 PM EDT THU OCT 18 2012
WVZ023-041-182200-
PRESTON WV-TUCKER WV-
524 PM EDT THU OCT 18 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TUCKER AND PRESTON
COUNTIES...
AT 521 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES EAST OF
PHILIPPI...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FURTHER STRENGTHENING TO SEVERE LEVELS IS POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
SAINT GEORGE... HANNAHSVILLE... FELLOWSVILLE...
NEWBURG... ROWLESBURG... TUNNELTON...
CATHELDRAL STATE PARK... KINGWOOD...
TERRA ALTA... VALLEY POINT...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3906 7977 3916 7984 3923 7981 3925 7986
3928 7987 3930 7990 3939 7991 3962 7964
3950 7951 3926 7950
15The Pittsburgh radar (KPBZ), 147 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, October 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 415739.